Montana, 2013Damaging Wind in Montana, March 20, 2013
March 20, 2013 · NWS MSO · 1 event in 1 county or zone
A fast moving north-south oriented cold front with embedded showers and thunderstorms moved west to east at approximately 45 mph across western Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving north-south oriented cold front with embedded showers and thunderstorms moved west to east at approximately 45 mph across western Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 20, 3:36 PM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 20, 3:36 PM MST, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
436 PM MDT Wed Mar 20 2013
.UPDATE...Added mention of thunderstorms capable of producing
gusty winds for this afternoon and evening across western Montana
and north central Idaho.
&&
.DISCUSSION...A line of strong thunderstorms has formed this
evening along a cold front that is currently moving through the
Idaho panhandle. Thunderstorms along this line have been producing
winds up to 50 mph, small hail, heavy rain and frequent lighting.
Updated the forecast to include mention of these storms through
the evening hours.
&&
.AVIATION...A strong cold front will be moving through north-
central Idaho and western Montana bringing widespread
precipitation, gusty winds and much colder temperatures to the
region. There is plenty of atmospheric instability and thunderstorms
will be possible along the front, generally south of the line from
Spokane, WA to Great Falls, MT this evening. Mountains and passes will
be obscured in clouds and precipitation tonight. Strong gusty
winds will also accompany and follow the front. All airfields
across the region will be impacted. A moist, unstable and cold air
mass will reside over the region Thursday. Snow showers will be
increasing in both numbers and intensity during the afternoon.
&&
.PREV DISCUSSION... /ISSUED 200 PM MDT Wed Mar 20 2013/
..STRONG COLD FRONT THIS EVENING...BELOW NORMAL TEMPERATURES AND
HIGH ELEVATION SNOW THROUGH THIS WEEKEND...
DISCUSSION...
Tonight...A strong cold front will be moving through north-central
Idaho and western Montana bringing widespread precipitation, gusty
winds, and much colder temperatures to the region. The combined
forces of the surface pressure gradient and southwest winds aloft
ahead of the front will create mild, breezy conditions. Once the
cold front passes, snow levels will come crashing down to the
valley floors for a relatively quick transition from rain to snow
in the valleys after dark. Moderate to locally heavy snow is
expected over the higher terrain which will impact area mountain
passes. Persons traveling over the mountain passes should expect
several inches of snow, reduced visibilities, and difficult driving
conditions overnight. Above freezing sub-surface temperatures will
promote melting on the roadway at lower elevations, but grassy
areas could see a couple of inches of snow. Winter Weather
Advisories remain in effect for the mountain passes and the entire
West Glacier Region of northwest Montana. Areas along Highway 95
from Grangeville to Riggins, Idaho will experience some of the
strongest winds, briefly gusting up to 45 mph at times until after
the front passes.
Snow in Camas Prairie and across high valleys of central Idaho:
It is looking increasingly favorable for accumulating snowfall to
impact central Idaho early Friday morning. Specifically, the
Camas Prairie in Idaho, along with locations 3000 feet and higher
across Clearwater and Idaho counties, will see the best snowfall:
totaling between 2 to 6 inches, depending on exact elevation.
White Bird Grade is where our confidence is highest, with travel
impacts likely over the Grade through mid morning Friday. Road
surface temperatures during this time should support a period of
ice and snow covering the roadways, leading to travel
difficulties. Winter weather advisories have been issued for early
Friday through Friday afternoon to address these concerns.
Well below normal temperatures expected through the weekend:
With plenty of Canadian air being drawn into the Northern Rockies,
temperatures in western Montana and central Idaho will be at least
10 to 15 degrees below normal for this time of year. Normally,
highs should be in the 50s, where Thursday through at least Monday
our high temps will be in the 30s and 40s. Overnight lows will
also be quite chilly, and could have adverse affects on newborn
livestock. Those with outdoor activities this weekend should
prepare for more wintry conditions than spring conditions.
Unsettled with continued below normal temps will be the story
into the early part of next week, with the potential of a drier,
warmer day occurring Tuesday.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... WINTER WEATHER ADVISORY from 8 PM this evening to 6 PM MDT
Thursday West Glacier Region.
WINTER WEATHER ADVISORY from 8 PM this evening to Noon MDT
Thursday Bitterroot/Sapphire Mountains.
WINTER WEATHER ADVISORY until Noon MDT Thursday Lower Clark Fork
Region.
ID...WINTER WEATHER ADVISORY from 11 PM Thursday to 11 AM PDT Friday
ABOVE 3000 FEET FOR THE Lower Hells Canyon/Salmon River
Region...Northern Clearwater Mountains...
Orofino/Grangeville Region...Southern Clearwater Mountains.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Mar 20, 5:15 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
615 PM MDT WED MAR 20 2013
MTZ002-003-043-210115-
FLATHEAD/MISSION VALLEYS-POTOMAC/SEELEY LAKE REGION-WEST GLACIER
REGION-
615 PM MDT WED MAR 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD...EASTERN
LAKE...NORTHERN MISSOULA AND NORTHWESTERN POWELL COUNTIES UNTIL 715
PM MDT...
AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
WEST GLACIER TO 10 MILES NORTHEAST OF SAINT IGNATIUS...AND MOVING
EAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SWAN LAKE...SALMON
PRAIRIE...NYACK...CONDON...PINNACLE...ESSEX AND BLACKTAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4855 11345 4846 11347 4839 11332 4834 11337
4825 11322 4818 11322 4813 11300 4802 11288
4793 11293 4791 11308 4778 11305 4773 11315
4749 11311 4748 11305 4735 11305 4734 11401
4858 11406 4858 11350
TIME...MOT...LOC 0016Z 271DEG 36KT 4849 11390 4739 11385Special weather statement, Mar 20, 5:18 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
618 PM MDT WED MAR 20 2013
MTZ006-007-043-210115-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY
LAKE REGION-
618 PM MDT WED MAR 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...NORTHERN
GRANITE...EASTERN MISSOULA AND CENTRAL POWELL COUNTIES UNTIL 715 PM
MDT...
AT 618 PM MDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 14 MILES EAST OF SAINT IGNATIUS TO 6 MILES
SOUTHEAST OF BONNER...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SEELEY LAKE...
OVANDO...TWIN CREEKS...POTOMAC...GREENOUGH...CLEARWATER...GARNET...
WOODWORTH AND HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4679 11277 4680 11392 4734 11397 4733 11305
4718 11304 4719 11283
TIME...MOT...LOC 0018Z 271DEG 32KT 4725 11381 4684 11376Special weather statement, Mar 20, 5:19 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
619 PM MDT WED MAR 20 2013
IDZ006-009-010-MTZ005>007-043-210115-
EASTERN LEMHI COUNTY-SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI
COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
619 PM MDT WED MAR 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR RAVALLI...GRANITE...SOUTHERN
MISSOULA...CENTRAL POWELL...NORTHWESTERN LEMHI AND EASTERN IDAHO
COUNTIES UNTIL 715 PM MDT/615 PM PDT/...
AT 618 PM MDT/518 PM PDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
SOUTH OF BONNER TO 19 MILES EAST OF CHINA BAR AND LEHMI CREEK IN 2007
BURN AREA...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...HAMILTON...
DRUMMOND...WOODSIDE...DARBY...CONNER...PHILIPSBURG...CORVALLIS...
GRANTSDALE...CHARLOS HEIGHTS...COMO...QUIGLEY...NIMROD...BEARMOUTH...
SKALKAHO PASS...SULA...HALL...NEW CHICAGO...MAXVILLE AND JENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4545 11421 4543 11520 4677 11388 4675 11284
TIME...MOT...LOC 0020Z 269DEG 28KT 4674 11378 4551 11499
Local storm report, Mar 20, 5:26 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
626 PM MDT WED MAR 20 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 3 E FLORENCE 46.63N 114.01W
03/20/2013 E55 MPH RAVALLI MT NWS EMPLOYEE
&&
IRIS SYSTEMSpecial weather statement, Mar 20, 5:58 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT WED MAR 20 2013
MTZ001-004-210200-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
658 PM MDT WED MAR 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDERS AND LINCOLN
COUNTIES UNTIL 800 PM MDT...
AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF MOYIE
SPRINGS TO 8 MILES NORTH OF PINEHURST...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LIBBY...TROY...
NOXON...YAKT...HERON...KOOTENAI FALLS...YAAK...TUSCOR...TROUT
CREEK...WHITE PINE AND REXFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4900 11515 4771 11521 4764 11573 4770 11574
4776 11584 4782 11586 4798 11606 4897 11606
4902 11569
TIME...MOT...LOC 0058Z 258DEG 34KT 4886 11619 4766 11623Special weather statement, Mar 20, 6:00 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
700 PM MDT WED MAR 20 2013
IDZ009-010-MTZ005>007-043-210200-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
700 PM MDT WED MAR 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAVALLI...GRANITE...
EASTERN MISSOULA...SOUTHERN POWELL...NORTHERN LEMHI...WESTERN SILVER
BOW AND DEER LODGE COUNTIES UNTIL 800 PM MDT...
AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OVANDO TO 10 MILES
NORTHWEST OF GIBBONSVILLE...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DRUMMOND...
ANACONDA...DEER LODGE...PHILIPSBURG...GARRISON...WEST VALLEY...
BEARMOUTH...LOST TRAIL PASS...HALL...NEW CHICAGO...HELMVILLE...
MAXVILLE...PORTERS CORNER...PRINCETON...JENS...GEORGETOWN...
GOLDCREEK...BROCK CREEK...FINN AND FISHTRAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4585 11308 4588 11318 4576 11339 4593 11351
4587 11354 4583 11370 4574 11382 4576 11390
4567 11392 4557 11379 4554 11430 4718 11320
4716 11279 4685 11278 4685 11254 4671 11252
4670 11246
TIME...MOT...LOC 0100Z 265DEG 30KT 4700 11313 4563 11411Thunderstorm Wind, Lake
- When
- March 20, 6:15 PM MST
- Where
- Lake County, 0.39 mi NE of Polson
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 47.683, -114.163
A 72 foot, 26 inch diameter Douglas Fir fell down from very strong thunderstorm winds and crashed onto owners' house. Soil moisture was relatively dry, but as seen in photo much of the branches on the trunk except at the top had already been cut off before this event. A forester examined the tree and found that its roots had been cut on the west side of the tree before the event.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Damaging Winds in Idaho, March 20, 2013$175,000 · 65 kt wind · 3 events
- Lake-Effect Snow in Pennsylvania, March 20 to 22, 2013$125,000 · 2 events
- Lake-Effect Snow in Ohio, March 20 to 22, 2013$75,000 · 1 event
- High Wind in Nevada, March 20, 2013$30,000 · 56 kt wind · 1 event
- Winter Weather in Colorado, March 20 to 21, 20139 events
- Winter Weather in North Carolina, March 20 to 21, 20139 events
- High Wind in Montana, March 20 to 21, 201351 kt wind · 6 events
- Winter Weather in Pennsylvania, March 20 to 21, 20135 events
- Lake-Effect Snow in Wisconsin, March 20 to 21, 20132 events
- High Wind in Oregon, March 20, 201362 kt wind · 2 events
- Damaging Winds in Oregon, March 20, 201366 kt wind · 2 events
- Hail in Florida, March 20, 20130.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433593.